MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA M-VIZION PROXIMAL REAMER - ZIMMER HALL; INSTRUMENT FOR HIP SURGERY

MEDACTA INTERNATIONAL SA M-VIZION PROXIMAL REAMER - ZIMMER HALL; INSTRUMENT FOR HIP SURGERY
Catalog Number 01.22.10.0156
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 21 august 2020: lot 1853895a: (b)(4) items manufactured and released on 09-jan-2020.No anomalies found related to the problem.To date, no other similar events have been reported.Additional device involved: m-vizion 01.22.10.0381 trial distal stem ø12mm l 140mm straight lot.1853964a.Batch review performed on 21 august 2020: lot 1853964a: (b)(4) items manufactured and released on 30-jan-2020.No anomalies found related to the problem.To date, no other similar events have been reported.Visual inspection performed by (b)(4) project manager: during the visual inspection was not identified any defect in the components, except the damages produced during the surgery that led to the proximal reamer ref 01.22.10.0156 breakage.The most likely root cause of the failure, in our opinion, is the application to the proximal reamer of a bending momentum during the reaming that resulted in an abnormal working condition and so to the failure of the component.The reaming is usually performed having the trial distal stem in the femur, the threaded rod fully screwed into the trial distal stem and the proximal reamer sliding on the threaded rod (used as guiding device) and spinning around the axis to ream the proximal femur.The axis of rotation of the proximal reamer should be coaxial to the stem axis.In this particular failed case, probably due to the anterior approach (possible interference of the instrument with the patience body) or to an excessive interference to the cortical bone (possible lack of proximal bone preparation with chisels or other instruments), the proximal reamer was forced to spin angled in respect to the stem with these effects: introduction of an unexpected bending momentum on the proximal reamer that led to the breakage of the weakest section (zimmer hall connector) the cutting blades of the proximal reamer damaged the surface of the trial distal stem connection cone.This kind of failure was never observed up to now (around 100 surgeries performed) and so no corrective action are suggested.Anyway, this failure will be added to a watch list and, if other similar failures will occur, a corrective action will be evaluated.
 
Event or Problem Description
During the revision hip surgery, as the surgeon was reaming over the distal stem for the proximal body, and as he was reaming the metal off the trial stem, the top of the reamer snapped off as he tried to get the reamer down.The surgeon had to use a high speed burr to completed the case.There was a 1-hour delay in the surgery and the surgery was completed successfully.Additional anesthesia was used on the patient and a loaner set was utilized.

Brand Name
M-VIZION PROXIMAL REAMER - ZIMMER HALL
Common Device Name
INSTRUMENT FOR HIP SURGERY
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key10501584
Report Number3005180920-2020-00570
Device Sequence Number304174
Product Code LXH
UDI-Device Identifier07630040739276
UDI-Public07630040739276
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/08/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number01.22.10.0156
Device Lot Number1853895A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/25/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2020
Initial Report FDA Received Date09/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;